Winter Weather, Atchison
- When
- May 2, 3:00 PM CST to May 3, 5:00 AM CST
- Where
- Atchison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.532, -95.313 (the zone’s center; the record gives no point)
Atchison measured 1.5 inches of snow.
A strong cold front with unseasonably cold temperatures moved through the area during the day on May 2, 2013. An upper level storm system then passed across extreme eastern Kansas, during the evening and overnight hours of May 2 and 3, 2013.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A strong cold front with unseasonably cold temperatures moved through the area during the day on May 2, 2013. An upper level storm system then passed across extreme eastern Kansas, during the evening and overnight hours of May 2 and 3, 2013. Rain changed to snow, with amounts ranging from a trace to three inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 2, 2:58 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
358 PM CDT Thu May 2 2013
.SHORT TERM...(This Evening through Friday)
Issued at 325 PM CDT THU MAY 2 2013
This is an exceptionally challenging forecast for tonight and
tomorrow, owing to the extreme rarity and magnitude of the event
that is about to unfold across the area.
For tonight through tomorrow, models have come into pretty good
agreement with their depiction of the upper-level low track for the
next 24 hours. Water vapor imagery shows a powerful upper-level
system tracking across western Kansas at the moment. This system
still shows a positive tilt but tonight will start to become
negatively tilted as the energy dives into eastern Oklahoma and
Arkansas. This will greatly enhance the upward vertical motions of
the storm leading rapid cooling aloft of an already cold upper
system. As this deepening of the upper low occurs, a band of strong
frontogenesis is expected to develop underneath a strongly diffluent
upper jet and very strong QG forcing. This intense coupled forcing
may even combine with some slightly negative equivalent potential
vorticity values, further enhancing precipitation rates by adding
instability to the mix. The main band of frontogenesis should set up
from extreme eastern Kansas/ western Missouri, roughly along the
state line, and extend north-northeastward into northern Missouri.
While there is considerable uncertainty with where this relatively
narrow band of snow sets up, there is also considerable uncertainty
with how cool low-level and surface temperatures may get tonight
into tomorrow. The strong dynamic cooling and resultant
precipitation will likely keep temperatures limited to the lower 30s
overnight with only a marginal warmup into the middle 30s tomorrow
during the day. This is what has been occurring today with the
coldest temperatures associated with the heaviest precipitation, so
see no reason why this wouldn't occur tonight/tomorrow with better
dynamics involved.
What this all means is that a narrow corridor of snow, possibly
heavy at times, is possible from late tonight through about midday
Friday. Forecast amounts are very uncertain due uncertainty with the
exact location and just how much of an impact slightly above
freezing surface temperatures will have. But feel confident that a
band of snow from 1 to 3 inches will occur from extreme eastern
Kansas/western Missouri through northern Missouri. There could
potentially be higher amounts as raw model amounts are much higher
in some locations, but confidence is just not high enough to go much
higher than what is being forecast. The time of year, the rarity of
this type of system and only one other occurrence of measurable snow
in May in the KC area don't lend themselves to forecasting much more.
All that said, a winter weather advisory has been issued for much of
eastern Kansas, western and northern Missouri. The timing of this
will be from about 1 am this morning, when snow rates should become
high enough to lead to accumulations, to 1 pm Friday, when a
transition back to rain or rain/snow mix is expected. Snow amounts of
1 to 3 inches are expected within the advisory area.
.LONG TERM...(Friday Night through Thursday)
Issued at 357 PM CDT THU MAY 2 2013
The closed/cut-off upper low will continue to be the center of
attention through the weekend. Then for the start of the work week
a col area forms between the departing upper low and another closed
low forming over CA. Eventually this will be replaced by shortwave
ridging which forms over the Central/Southern Plains by Wednesday.
Friday night through Sunday:
The upper low will be in the mature phase and completely cut off
from any cold air source relegating it to a barotropic state with
temperatures gradually moderating within the core of the system. The
operational models are now firmly on the same page and track the
"bowling ball" low east-southeast through the TN Valley/MS/AL region
by Sunday night. The 12z NAM is a bit slower and further north.
Given how well the GFS has handled this system from the outset will
side with it and the ECMWF/GEM track.
Areas of rain will wrap cyclonically around the upper low and
associated surface low, tracking across mainly northern and western
sections of the CWA Friday night and Saturday. Progged soundings
support all liquid as temperatures moderate into the 40s. Expect to
see a decrease in coverage and intensity of the rain with time.
Should see some sunshine on Sunday, especially over the southeastern
CWA, which would support showers vs stratiform rain.
Monday through Thursday:
Temperatures will continue to moderate with time and reach seasonal
averages by Tuesday. While the medium range models develop an upper
level ridge over the Central and Southern Plains there are timing
differences with the ECMWF/GEM being faster to form and break down
the ridge vs the GFS. At some point, increasing warm air advection
will bring a chance of convection to the region but confidence is
low as to how soon. Current forecast is based on blending the medium
range models so have brought chance for showers/storms to the region
by Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at |1155 AM CDT THU MAY 2 2013
Rain/snow line is in between STJ and MCI based on radar and surface
observations and the trend is for a slow southerly track through the
rest of today. This should get to MCI later this afternoon and to MKC
this evening. Snow is likely to persist through the remainder of the
forecast with IFR ceilings build in this afternoon and tonight.
Confidence is only medium regarding timing of snow and onset of IFR
ceilings. But confidence is higher that at some point this
evening/tonight IFR ceilings will develop and persist through much of
the rest of the forecast.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY from 1 AM to 1 PM CDT Friday FOR KSZ057-
060-103>105.
MO...WINTER WEATHER ADVISORY from 1 AM to 1 PM CDT Friday FOR
MOZ002>007-012>016-020>024-028>031-037-038-043-044-053-054.
&&
SHORT TERM...CDB
LONG TERM...MJ
AVIATION...CDBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 104 PM CDT THU MAY 2 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031230- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 104 PM CDT THU MAY 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW WILL CONTINUE TO BUILD INTO THE REGION FROM THE NORTHWEST SPREADING THROUGH ALL OF EASTERN KANSAS AND FAR WESTERN MISSOURI BY TONIGHT. MINOR ACCUMULATIONS OF SNOW ARE POSSIBLE ACROSS PARTS EASTERN KANSAS AND WESTERN MISSOURI TONIGHT WITH 1 TO 2 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL PERSIST ACROSS FAR EASTERN KANSAS AND FAR WESTERN MISSOURI THROUGH THE DAY FRIDAY. MINOR ADDITIONAL ACCUMULATIONS ARE POSSIBLE AS SNOW MIXES WITH RAIN THROUGH THE DAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON TUESDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CDB
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
Atchison measured 1.5 inches of snow.
Stilwell measured 3.0 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451065, 451066.